Q: Is the Rash Stevens-Johnson Syndrome?
Dear Dr. Phelps,
I was recently diagnosed with Bipolar disorder and have been taking 25mg of
Lamictal each day.
Initially I was really itchy, but that went away within days. Unfortunately, I
then developed a blotchy red rash that was approximately the size of a quarter
under my collarbone. It has not spread and is not very itchy, but I was told to
stop the Lamictal for the time being.
Is there any way to tell definitively if the rash is THE rash? In other words,
can a biopsy or similar test provide reliable results? Also, assuming the rash
is benign, is it worth starting the Lamictal again at a lower dose?
I have been very happy with this drug otherwise and am very upset at the
prospect of having to permanently discontinue it.
Thanks for your help.
Dear Ms. K' --
As you can probably understand, from a legal point of view I can't quite answer
your question as I'd be telling you what to do. But what I can do is give you
information that might help you and your doctor decide what to do. This
question, about lamotrigine (Lamictal) and rash risk, comes up all the time. So
I have prepared a summary of everything I've learned about this issue; see my
the rash". It won't tell you what to do either, but it will show you that
people have tried restarting again when in your position.
The risk of THE rash (Stevens-Johnson Syndrome, SJS, is
the main one) is variously quoted anywhere from 1 per 1,000 people taking the
medication, to 1 per 3,000. You'll see some numbers which were designed to be a
bit more precise on my website. But, my point here, these numbers are rather
abstract. We humans are not good at turning numbers like those into some sense
of risk that might help with a decision. Even with some additional numbers about
people re-starting lamotrigine after getting a rash, you'll still have a hard
time developing a sense of how risky such a step would be. I know, because I
have been through this many times with patients considering a re-exposure to the
medication. My results are too few to be relevant to your decision (if everybody
did fine, this really wouldn't mean much; we need bigger samples of patients
because what we're looking for is infrequent); but again, my point: even having
been through this numerous times I myself still have difficulty helping my
patients evaluate this risk. All we can do is talk about it and compare our
alternatives and their risks, and the risk or potential distress
associated with continued symptoms, and then try to make the best decision
That's why this decision has to be made with your
doctor. The good news, it sounds like, is that even at a low dose, the
medication seemed to be doing something good. That's not uncommon. You'll be
interested in the 5 mgs-to-start approach described on my webpage, as you
wouldn't have to wait long even going by 5 mg a week to get back to where you
were seeing benefit. Good luck with your decision.
Published April, 2006